Alert archive / South Carolina / River Flood Advisories in 2021

River Flood Advisory 7, NWS Columbia, SC

October 8, 2021Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Oct 8, 2021, 10:19 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 10:19 PM EDT (02:19 UTC)
Expired
Oct 9, 2021, 6:18 PM EDT
In force
20 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 8 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 9.21 ft at Oct 9, 2021, 6:00 AM EDT.

actionminormoderate102010/0910/10
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

830 
WGUS82 KCAE 090219
FLSCAE

Flood Advisory
National Weather Service Columbia SC
1019 PM EDT Fri Oct 8 2021

...The National Weather Service in Columbia has issued a Flood 
Advisory for the following rivers in South Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued Saturday morning at 1030 AM EDT.

&&


SCC063-079-091430-
/O.NEW.KCAE.FL.Y.0007.211009T0219Z-211011T1200Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1019 PM EDT Fri Oct 8 2021

The National Weather Service in Columbia has issued a

* Flood Advisory for
  the Congaree River At Columbia.
* From this evening to Monday morning.
* At 10:00 PM EDT Friday the stage was 5.2 feet.
* Action stage is 10.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to rise to a crest of 10.2 feet 
  Saturday evening.
* Impact...At 10.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$
3 follow-up statements
386 
WGUS82 KCAE 091032 RRA
FLSCAE

Flood Advisory
National Weather Service Columbia SC
632 AM EDT Sat Oct 9 2021

...The Flood Advisory continues for the following rivers in South 
Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 630 PM EDT.

&&


SCC063-079-092245-
/O.CON.KCAE.FL.Y.0007.000000T0000Z-211011T1200Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
632 AM EDT Sat Oct 9 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Congaree River At Columbia.
* Until Monday morning.
* At 6:00 AM EDT Saturday the stage was 9.2 feet.
* Action stage is 10.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to rise to a crest of 10.4 feet 
  this afternoon.
* Impact...At 10.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

CAL
948 
WGUS82 KCAE 091527 RRA
FLSCAE

Flood Advisory
National Weather Service Columbia SC
1127 AM EDT Sat Oct 9 2021

...The Flood Advisory continues for the following rivers in South 
Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

&&


SCC063-079-101530-
/O.EXT.KCAE.FL.Y.0007.000000T0000Z-211011T0600Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1127 AM EDT Sat Oct 9 2021

...The Flood Advisory is now in effect until early Monday morning...

The Flood Advisory continues for
  the Congaree River At Columbia.
* Until early Monday morning.
* At 11:00 AM EDT Saturday the stage was 7.5 feet.
* Action stage is 10.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to rise to a crest of 10.1 feet 
  this afternoon or evening.
* Impact...At 10.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

CJR
721 
WGUS82 KCAE 092218 RRA
FLSCAE

Flood Advisory
National Weather Service Columbia SC
618 PM EDT Sat Oct 9 2021

...The Flood Advisory is cancelled for the following rivers in South 
Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

SCC063-079-092330-
/O.CAN.KCAE.FL.Y.0007.000000T0000Z-211009T2218Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
618 PM EDT Sat Oct 9 2021

...The Flood Advisory for the Congaree River At Columbia has been 
cancelled...

The Flood Advisory is cancelled for
  the Congaree River At Columbia.
* At 6:00 PM EDT Saturday the stage was 6.4 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to fall to 5.1 feet early 
  Thursday afternoon.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

CRL

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Oct 8, 9:23 PM EDT, 56 minutes earlier.

Area forecast discussion, Oct 8, 9:23 PM EDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
923 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Unsettled conditions will continue into Saturday as an upper
level trough moves through the region. Drying occurs by Sunday
and into early next week as the upper low shifts eastward and
high pressure builds in from the west. Temperatures below normal
next couple of days then expect a warming trend.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
The approaching trough and associated shortwaves will initiate more
showers overnight based on recent CAMs. Hires guidance has been
petering off the convection in the CSRA after midnight and focusing
the majority of rainfall to the Midlands. The influx of moisture
overnight and some instability ahead of the trough may be enough to
kick showers up a notch along with a slight chance of thunderstorms.
The hires models seem to be in agreement that we may get a few more
heavier showers before the period is over as a shortwave currently
in eastern GA propagates eastward. Will be monitoring areas
that have already seen plenty of rain over the past few days.
Some patchy fog possible especially if we get any extended
breaks in clouds.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday and Saturday night...Negatively tilted long wave trough
axis from the Great Lakes southeast through the Carolinas
saturday morning. Weak surface low offshore of the Carolinas
will possibly drift toward the coast in the afternoon. Deep
moisture remains across the area but overall precipitable water
expected to decrease from the west through the day. Several weak
short wave troughs will rotating around upper low with
strongest lift expected across the north and east Midlands
through the day. Expect scattered showers and possibly a few
thunderstorms in weakly unstable air mass. The average qpf
should be much lower and do not expect locally heavy rain. A few
showers lingering in the evening but precipition should be
light. With cold advection on back side of low, and in-situ
wedge like conditions with pressure ridge to the north possibly
strengthening across the western Carolinas as the surface low
moves closer to the coast in the evening...expect temperatures
to remain below the NBM blend 50 percentile. So temps mainly in
the 70s with the warmest values in the CSRA where some breaks in
the clouds possible. Possibly a little cooler Saturday night
despite clouds due to cold advection and mainly in the low
60s...but upper 50s possible.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Much of the longer term period will be dry as the deeper
moisture remains east of the area and the upper ridge axis
builds across the cwa. With a trough near the coast, a few
isolated showers are possible early in the week mainly in the
east Midlands/Pee Dee and diurnally driven. Temperatures
generally near or slightly above normal.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Lingering showers are expected to continue through the night as
a slow moving upper trough traverses the region. Not enough
confidence in showers resulting in vsby restrictions at
terminals so only included VCSH at this time and will amend as
needed. Cigs have slowly lifted to VFR in some places but MVFR
cigs should prevail at CAE/CUB/OGB through 05z or so before
crashing down to IFR as the stratus reforms. AGS/DNL are VFR and
should be last to lower to MVFR but also should reach IFR by
around 06z-07z. Cigs should remain IFR or lower through 15z or
so before slowly lifting to MVFR through the afternoon. Winds
will be light and variable to easterly less than 5 knots through
sunrise this pick up from the north around 5 to 7 knots by 16z
as a surface low develops off the coast. Cannot rule out cigs
breaking to VFR late in the afternoon but confidence is low.

EXTENDED AVIATION OUTLOOK...An few isolated showers cannot be
ruled out during the daytime hours early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Oct 8, 12:08 PM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1208 PM EDT Fri Oct 8 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-091615-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1208 PM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms may produce localized
flooding through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:15 PM EDTRiver Flood WarningCAECalhoun, Richland4 days
Oct 8, 10:17 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland3 days

Nearby

River Flood Advisories in South Carolina, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.